According to recent news reports, the epilepsy medicine Trobalt (retigabine) caused quite serious side-effects in some people. The European Medicines Agency has now issued a statement – advising that Trobalt become a last-line treatment
On 9 May, Epilepsy Today reported that the epilepsy medicine Trobalt (Potiga in the US) was causing some quite serious side-effects. These side-effects were experienced mostly by people with epilepsy who had been taking the drug over a long term.
The drug apparently causes a blue discolouration in the skin – in the fingernails and sometimes eye tissues. The effect on the eyes is the most worrying side-effect, since discolouration in the retina has been seen – which can lead to visual impairments.
A study is now being conducted by the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP). Fifty-five patients who have been taking the drug over a long period have now been examined. Out of those 55, 15 (over a quarter) had retinal pigmentation – discolouration in the light-sensitive part at the back of the eye.
Around a third of these 15 people also had evidence of visual impairment. The impairment was mild in most cases and it still unclear whether these people already had the impairment before their treatment with Trobalt. CHMP is also still looking into exactly how Trobalt may be causing this pigmentation.
CHMP considers the pigmentation in the eyes potentially serious, since it may lead to visual impairments. However, it also recognises that Trobalt may be effective in treating epileptic seizures that have not responded to other medicines.
As a result, the European Medicines Agency has advised that Trobalt only be used where no other medicine can control seizure activity. Any people with epilepsy being treated with Trobalt and who experience side-effects should discuss them with their doctor. After considering the risks and benefits, they should then decide whether to continue treatment.
The following advice was also issued to any people with epilepsy who are currently being treated with Trobalt.
- Do not stop your treatment without talking to your doctor. Stopping epilepsy medicines may put you at risk of seizures (fits).
- If you are currently being treated with Trobalt, your doctor may consider switching you to an alternative treatment.
- During treatment with Trobalt, your doctor will request an eye examination for you at least every six months. If you experience changes in vision, talk to your doctor.
- If retinal or vision changes are detected, the benefits and risks of continuing treatment with Trobalt will need to be re-assessed with your doctor.
- Some people taking Trobalt have also had a blue-grey pigmentation of their nails, lips, or skin. If you notice such changes while taking the medicine, speak to your doctor.
- If you have any questions, speak to your doctor or pharmacist.
A spokesperson from GlaxoSmithKline, who developed Trobalt, said: “Patient safety is our top priority and we review the safety of all our medicines on an ongoing basis. This includes the continued monitoring of patients who participate in our clinical trials after a medicine has been approved by regulators. In the case of retigabine (Trobalt), we have seen that after long-term treatment (generally occurring after 2 years of treatment) some of these patients have developed areas of blue-grey discolouration in eye tissues, including the retina, and/or of the nails, lips, and skin.
“Retigabine was initially approved for use as an add-on therapy for epilepsy patients whose condition was not adequately controlled on existing therapy. In light of the adverse events reported, we are currently working with regulators to update the medicine’s labelling to further restrict its use to those patients whose epilepsy cannot be controlled by other available combinations of medication.”